Nevada, 2011Flash Flood in Nevada, September 16, 2011
September 16, 2011 · NWS LKN · 1 event in 1 county or zone
Very heavy rains from thunderstorms caused flash flooding over portions of Antelope Valley. Portions of the Antelope Valley road was covered in water.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very heavy rains from thunderstorms caused flash flooding over portions of Antelope Valley. Portions of the Antelope Valley road was covered in water.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Sep 16, 2:10 PM PST, 20 minutes earlier.
Area forecast discussion, Sep 16, 2:10 PM PST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
310 PM PDT FRI SEP 16 2011
.SYNOPSIS...A FRONTAL BOUNDARY WILL MOVE ACROSS NORTHERN NEVADA
USHERING IN ADDITIONAL SHOWERS AND THUNDERSTORMS. DRIER WEATHER WILL
BE ON TAP FOR SATURDAY AND SUNDAY. WARM AND DRY CONDITIONS WILL
CONTINUE THROUGH NEXT FRIDAY.
&&
.SHORT TERM...TONIGHT THROUGH SUNDAY. A STRONG AND FAST MOVING
SHORTWAVE WILL CONTINUE TO BARREL ITS WAY ACROSS NEVADA TONIGHT WITH
A RE-ENFORCING IMPULSE FOLLOWING IN ITS WAKE. SUFFICIENT INSTABILITY
WILL BE PRESENT TONIGHT TO KEPT CONVECTION BROILING WELL INTO THE
NIGHT...WITH THE NAM12 DEPICTING WIDESPREAD +600 J/KG OF CAPE
COINCIDENT WITH LIFTED INDICES OF -2 TO -3. SIGNIFICANT QPF HAS
ALREADY BEEN OBSERVED ACROSS THE LKN CWA IN ASSOCIATION WITH THIS
SYSTEM...AND MORE IS PROJECTED AS PWS CONTINUE TO SPIKE ABOVE .75 OF
AN INCH. IN THE WAKE OF THE FROPA...SATURDAY AND SUNDAY WILL BE DRY.
.LONG TERM...SUNDAY NIGHT THROUGH NEXT FRIDAY. VERY QUIET WEATHER
EXPECTED AS SOUTHWEST RIDGE WILL BUILD/EXPAND ACROSS MUCH OF THE
WESTERN STATES THIS PERIOD. MODELS ARE IN VERY GOOD AGREEMENT EXCEPT
FOR THE GFS WHICH MOVES A SHORT WAVE ACROSS SOUTHERN IDAHO AND INTO
NORTHERN NEVADA MONDAY AFTERNOON INTO EARLY TUESDAY. WILL NOT BUY
THIS SOLUTION ATTM. DRY AND STABLE CONDITIONS ARE EXPECTED WITH
AFTERNOON MAXIMUM TEMPERATURES RUNNING SOME 5 TO 10 DEGREES ABOVE
NORMAL FOR THIS TIME OF YEAR. A FEW DIURNAL CLOUDS EXPECTED WITHIN
THE NEVADA CONVERGENCE ZONE EACH AFTERNOON. AFTERNOON WINDS TO REACH
10 TO 15 MPH BENEATH THE RIDGE.
&&
.AVIATION...SHOWERS/THUNDERSTORMS RAPIDLY DEVELOPED WITH THE
APPROACH OF AN UPPER LEVEL TROUGH/COLD POOL FROM THE WEST LATE THIS
MORNING INTO THIS AFTERNOON. THE UPPER TROUGH WILL MOVE THROUGH
NORTHERN/CENTRAL NEVADA TONIGHT INTO SATURDAY MORNING. WITH THE LOSS
OF HEATING...EXPECT THIS ACTIVITY TO GRADUALLY DIMINISH OVERNIGHT.
HOWEVER...A FEW SHOWERS ARE STILL POSSIBLE OVER EXTREME EASTERN
ELKO/WHITE PINE COUNTIES TOWARD DAYBREAK SATURDAY. MOVEMENT OF THIS
ACTIVITY WAS EAST NORTHEAST AT 10 TO 15 MPH THIS AFTERNOON.
&&
.FIRE WEATHER...A FRONTAL BOUNDARY THAT SPANS FROM ALBERTA TO THE
SILVER STATE WILL CONTINUE TO MOVE ACROSS NORTHERN AND CENTRAL
NEVADA THIS EVENING...IGNITING THUNDERSTORMS. NUMEROUS RAWS SITES
HAVE ALREADY RECORDED SIGNIFICANT QPF. THE RADAR HAS BEEN VERY
ACTIVE TODAY FROM 468 ALL THE WAY INTO 455. HAVE ISSUED NUMEROUS
SIGNIFICANT WEATHER ADVISORIES FOR THUNDERSTORMS THAT HAVE BEEN
JUST BELOW SVR CRITERIA. ALSO ISSUED A FLASH FLOOD WARNING FOR A
SECTION OF THE MONITOR RANGE THAT IS CURRENTLY SET TO EXPIRE AT 5
PM PDT. GOOD RH RECOVERY THE NEXT COUPLE OF NIGHTS. SATURDAY
THROUGH THURSDAY WILL BE DRY.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
97/89/89/97
In the hours before
Special weather statement, Sep 16, 11:52 AM PST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1252 PM PDT FRI SEP 16 2011
NVZ030-162030-
HUMBOLDT COUNTY NV-
1252 PM PDT FRI SEP 16 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUMBOLDT COUNTY
UNTIL 130 PM PDT...
AT 1247 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHWEST OF VALMY...MOVING NORTHEAST
AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHEASTERN HUMBOLDT COUNTY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4107 11704 4084 11703 4078 11723 4095 11739
TIME...MOT...LOC 1951Z 251DEG 12KT 4083 11720
PJS
Special weather statement, Sep 16, 12:02 PM PST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
102 PM PDT FRI SEP 16 2011
NVZ036-037-162045-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHERN LANDER
COUNTY AND SOUTHERN EUREKA COUNTY NV-
102 PM PDT FRI SEP 16 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LANDER AND CENTRAL EUREKA
COUNTIES UNTIL 145 PM PDT...
AT 1256 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTH OF GRASS VALLEY...MOVING
NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
GRASS VALLEY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 4016 11642 3988 11613 3970 11664 3986 11673
TIME...MOT...LOC 2002Z 247DEG 12KT 3982 11658
PJS
Special weather statement, Sep 16, 12:21 PM PST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
121 PM PDT FRI SEP 16 2011
NVZ037-162100-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
121 PM PDT FRI SEP 16 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LANDER COUNTY UNTIL 200
PM PDT...
AT 119 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF AUSTIN...MOVING EAST AT 15
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
RURAL CENTRAL LANDER COUNTY NEAR HIGHWAY 305...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3987 11685 3951 11683 3953 11727 3971 11729
TIME...MOT...LOC 2020Z 267DEG 6KT 3963 11716
PJS
Special weather statement, Sep 16, 12:43 PM PST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
143 PM PDT FRI SEP 16 2011
NVZ037-162115-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
143 PM PDT FRI SEP 16 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EUREKA COUNTY UNTIL
215 PM PDT...
AT 141 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES SOUTHEAST OF HICKISON SUMMIT...MOVING
NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHWESTERN EUREKA COUNTY...
RURAL SOUTHERN EUREKA COUNTY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3940 11630 3919 11619 3917 11656 3926 11660
TIME...MOT...LOC 2042Z 249DEG 14KT 3922 11652
PJS
Special weather statement, Sep 16, 12:56 PM PST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
156 PM PDT FRI SEP 16 2011
NVZ032-035>037-162145-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHERN LANDER
COUNTY AND SOUTHERN EUREKA COUNTY NV-SOUTHWEST AND SOUTH CENTRAL ELKO
COUNTY NV-WHITE PINE COUNTY NV-
156 PM PDT FRI SEP 16 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN EUREKA...NORTHWESTERN
WHITE PINE AND EXTREME SOUTHERN ELKO COUNTIES UNTIL 245 PM PDT...
AT 154 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF GARDEN PASS...MOVING NORTHEAST
AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
RURAL EASTERN EUREKA COUNTY...
RURAL SOUTHERN ELKO COUNTY...
RURAL NORTHWESTERN WHITE PINE COUNTY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4023 11594 3998 11573 3989 11611 4000 11620
TIME...MOT...LOC 2056Z 243DEG 13KT 3996 11610
PJS
Special weather statement, Sep 16, 2:25 PM PST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
325 PM PDT FRI SEP 16 2011
NVZ013-035-162315-
NORTHERN NYE COUNTY NV-WHITE PINE COUNTY NV-
325 PM PDT FRI SEP 16 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NYE AND WESTERN
WHITE PINE COUNTIES UNTIL 415 PM PDT...
AT 319 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF DUCKWATER...MOVING
NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF NORTHEASTERN NYE AND SOUTHWESTERN WHITE PINE COUNTIES.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3930 11547 3899 11528 3889 11569 3906 11578
TIME...MOT...LOC 2224Z 249DEG 14KT 3900 11563
PJS
Flash Flood, Eureka
- When
- September 16, 2:30 PM PST to 4:00 PM PST
- Where
- Eureka County, 26.11 mi WSW of Eureka to 23.8 mi SW of Eureka
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.320, -116.380
Spotter reported rivers running through their property. Later in the day they attempted to drive to Eureka but the Antelope Valley road was covered in water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Heavy Rain in Kansas, September 16, 20111 in hail · 8 events
- High Wind in Montana, September 16 to 17, 201169 kt wind · 3 events
- Frost and Freeze in Oregon, September 16, 20113 events
- Hail in Texas, September 16, 20111 in hail · 2 events
- Flood and Heavy Rain in Florida, September 16 to 17, 2011$7,000 · 2 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 16, 20111 event
- Damaging Wind in Puerto Rico, September 16, 2011$10 · 1 event
- Hail in New Mexico, September 16, 20110.88 in hail · 1 event
- Lightning Strike in Texas, September 16, 2011$8,000 · 1 event
- Waterspout in South Atlantic Coastal Waters, September 16, 20111 event
- Hail in New Mexico, September 16, 20111 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339117.